Tennessee, 2009Hail and Damaging Winds in Tennessee, August 4, 2009
August 4, 2009 · NWS MRX · 16 events in 12 counties and zones
A boundary across the area brought scattered severe thunderstorms during the afternoon and evening hours in east Tennessee. Storm reports contained both damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $99,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area brought scattered severe thunderstorms during the afternoon and evening hours in east Tennessee. Storm reports contained both damaging thunderstorm winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 4, 2:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE AUG 4 2009
.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY)...RELATIVELY ACTIVE
PATTERN EXPECTED THROUGH THE 24 HOUR PERIOD WITH THUNDERSTORM
COMPLEXES BUILDING SOUTHEAST THROUGH THE MIDWEST STATES TOWARD THE
SOUTHERN APPALACHIANS. ATMOSPHERE BECOMING MODERATELY UNSTABLE
ACROSS THE FORECAST AREA WITH SCATTERED CONVECTION POPPING MAINLY ON
THE MAJOR TERRAIN FEATURES WITH BETTER COVERAGE ACROSS SOUTHWEST
VIRGINIA WHERE OUTFLOW BOUNDARY FROM FAST MOVING OHIO VALLEY MCS.
NAM/GFS DIDNT SEEM TO QUITE MODEL ALL THIS MIDWEST ACTION CORRECTLY
WHICH LEADS TO SOME DIFFICULTY WITH THE FORECAST PROCESS. BANKING ON
SCATTERED CONVECTION SOUTH WITH HIGHER PROBABILITIES NORTH IN
ASSOCIATION WITH OUTFLOW BOUNDARY FROM MAJOR LEAGUE OHIO VALLEY MCS
LIKELY BUILDING INTO THE NORTHERN HALF OF THE VIEWING AREA. CRANKED
UP THE POPS AGAIN LATER TONIGHT INTO WEDNESDAY WITH POSSIBILITY OF
YET ANOTHER MCS DEVELOPING TO THE WEST AND DRIVING EAST SOUTHEAST
ACROSS MRX CWFA. TWEAKED TEMPS ONLY SLIGHTLY OFF GUIDANCE THROUGH
THE PERIOD.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...WEAK IMPULSE MAY
BRING SOME MID LEVEL CLOUDS ACROSS SW VA/NE TN ON SAT.
OTHERWISE...UPPER RIDGE BUILDS IN FROM THE SW BECOMING CENTERED OVER
SOUTHERN APPALACHIANS/ N GA ON SUNDAY. SIGNIFICANT HEIGHT RISES WITH
TEMPS EXPECTED TO CLIMB TO ABOVE CLIMO. HIGHS IN THE 90S WILL BE
COMMON OUTSIDE THE MOUNTAINS. ISOLATED TSTMS LIMITED TO AFTN
HEATING/OROGRAPHIC LIFT. UPPER RIDGE BEGINS TO RETROGRADE ON MONDAY
AS UPPER TROF SLIDES INTO THE OH VALLEY. INCREASED PCPN CHC RETURNS
LATE IN PERIOD IN ASSOCIATION WITH COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 89 69 90 70 / 50 50 30 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 86 67 89 68 / 60 60 30 20 20
OAK RIDGE, TN 69 85 68 89 68 / 60 60 30 20 20
TRI CITIES AIRPORT, TN 65 84 64 85 63 / 60 60 30 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 4, 4:00 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE AUG 4 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
UPPER-LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND TONIGHT...BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WEAK COLD FRONT WILL SETTLE INTO THE OHIO RIVER VALLEY ON
WEDNESDAY...AND BECOME STATIONARY NEAR THE SOUTHERN APPALACHIAN
REGION THROUGH THE WEEKEND. AS AS RESULT...THERE WILL BE A CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH DAY INTO THE WEEKEND...WITH A FEW
STORMS POSSIBLY BECOMING SEVERE EACH AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
DMG
In the hours before
Special weather statement, Aug 4, 1:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT TUE AUG 4 2009
TNZ014-015-VAZ001-042000-
CLAIBORNE-HANCOCK-LEE-
254 PM EDT TUE AUG 4 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...HANCOCK AND
LEE COUNTIES...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERNDALE...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Thunderstorm Wind, Scott
- When
- August 4, 3:15 PM EST to 3:25 PM EST
- Where
- Scott County, 0.56 mi E of Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -84.510
Law enforcement officials reported a few trees downed by thunderstorm winds in and around Oneida.
Thunderstorm Wind, Grainger
- When
- August 4, 3:20 PM EST to 3:30 PM EST
- Where
- Grainger County, 1.31 mi WSW of Rutledge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.270, -83.520
Law enforcement officials reported a few trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Campbell
- When
- August 4, 3:50 PM EST to 4:00 PM EST
- Where
- Campbell County, 2 mi NE of La Follette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.401, -84.105
Law enforcement officials reported a few trees downed by thunderstorm winds along Highway 25W northeast of La Follette.
Thunderstorm Wind, Union
- When
- August 4, 4:00 PM EST to 4:05 PM EST
- Where
- Union County, 0.89 mi SW of Sharps Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -83.810
Law enforcement officials reported one tree downed by thunderstorm winds in Sharps Chapel.
Thunderstorm Wind, Union
- When
- August 4, 4:15 PM EST to 4:25 PM EST
- Where
- Union County, 0.56 mi W of Maynardville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.810
Law enforcement officials reported numerous trees downed by thunderstorm winds from Sharps Chapel to Maynardville.
Thunderstorm Wind, Union
- When
- August 4, 4:20 PM EST to 4:25 PM EST
- Where
- Union County, 0.89 mi NW of Luttrell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.740
Law enforcement officials reported one tree downed by thunderstorm winds in Luttrell.
Thunderstorm Wind, Grainger
- When
- August 4, 4:25 PM EST to 4:30 PM EST
- Where
- Grainger County, Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.280, -83.500
A trained spotter reported two trees downed by thunderstorm winds in Rutledge.
Thunderstorm Wind, Jefferson
- When
- August 4, 4:25 PM EST to 4:30 PM EST
- Where
- Jefferson County, Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -83.480
Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Anderson
- When
- August 4, 4:30 PM EST to 4:35 PM EST
- Where
- Anderson County, 2 mi S of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.091, -84.130
Law enforcement officials reported one tree downed by thunderstorm winds south of Clinton.
Hail, Morgan
- When
- August 4, 4:40 PM EST to 4:45 PM EST
- Where
- Morgan County, 4 mi W of Oliver Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.050, -84.402
The public reported nickle-size hail fell from a thunderstorm west of Oliver Springs.
Thunderstorm Wind, Hamblen
- When
- August 4, 5:00 PM EST to 5:10 PM EST
- Where
- Hamblen County, 0.69 mi N of Russellville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 36.260, -83.200
Newspaper reporters reported numerous trees and powerlines downed by thunderstorm winds on Beth Drive in Russellville. A tree fell on a vehicle. The winds also damaged a roofs on a few homes.
Thunderstorm Wind, Roane
- When
- August 4, 5:00 PM EST to 5:05 PM EST
- Where
- Roane County, 4 mi NE of Harriman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.971, -84.499
Law enforcement officials reported a few trees downed by thunderstorm winds near Harriman Highway northeast of Harriman.
Hail, Knox
- When
- August 4, 5:15 PM EST to 5:17 PM EST
- Where
- Knox County, Knoxville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.930
A trained spotter reported quarter-size hail fell from a thunderstorm at the corner of Liberty Street and Western Avenue in Knoxville.
Hail, Knox
- When
- August 4, 5:20 PM EST to 5:22 PM EST
- Where
- Knox County, Knoxville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.970, -83.930
An amateur radio operator reported quarter-size hail fell from a thunderstorm at Denson Avenue in Knoxville.
Thunderstorm Wind, Cocke
- When
- August 4, 5:30 PM EST to 5:40 PM EST
- Where
- Cocke County, Newport
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.950, -83.180
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, McMinn
- When
- August 4, 6:30 PM EST to 6:40 PM EST
- Where
- McMinn County, Athens
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.450, -84.600
The local newspaper reported a few trees downed by thunderstorm winds in Athens along with scattered power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
- Damaging Winds and Heavy Rain in Illinois, August 4, 2009$128,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187851, 187852, 187853, 187855, 187857, 187858, 187860, 192179, 187861, 187876, 187877, 187879, 187880, 187881, 187882, 194425.